Thunderstorm Wind, Sierra
- When
- June 8, 5:26 PM MST
- Where
- Sierra County, 0.27 mi N of (Tcs)truth/Consqnces
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.234, -107.269
The KTCS ASOS reported a peak gust of 62 mph.
The dryline brought deeper moisture back into areas east of the Rio Grande Valley. A deep upper low was located over the Baja peninsula and an upper level disturbance lifting north out of it helped to trigger several severe thunderstorms over South Central New Mexico producing hail up to the size of quarters and 74 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
The dryline brought deeper moisture back into areas east of the Rio Grande Valley. A deep upper low was located over the Baja peninsula and an upper level disturbance lifting north out of it helped to trigger several severe thunderstorms over South Central New Mexico producing hail up to the size of quarters and 74 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 8, 1:49 PM MST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 249 PM MDT Wed Jun 8 2022 .SYNOPSIS... Daytime temperatures continue to hover around the 100 degree-mark as the week finishes off. Weekend daytime temperatures expected to rise to their highest points and stay around the 105 degree mark into the beginning of next week. Breezy conditions are to be expected. Increasing moisture and convection may spark isolated and scattered storms in parts of New Mexico for Wednesday and Thursday evenings. && .DISCUSSION... .SHORT TERM... Satellite currently shows an outflow pushing through the area with the boundary along the Rio Grande early this afternoon. Observations show surface dew points in the mid 50s behind the boundary. Easterly winds and surface moisture will continue to push through the area this evening. Scattered thunderstorms are are currently forming over the northern higher terrain (Gila Region and Sacramento Mtns). These storms will continue to grow, as temperatures rise to 5 to 10 degrees above normal this afternoon (heat supported by ~35C 850 mbs temperatures). An upper level high pressure continues to sit over the area, with light south and west winds aloft. Directional shear is present this afternoon, which could help storms organize and strengthen. High surface dew point depressions, combined with a fairly dry mid to upper level will make for damaging winds with these storms and minor hail where it can form. As storms from the mountains begin to die, outflows will rush through the lower elevations this evening and later tonight, keeping thunderstorm chances for the lower elevations around through midnight. The atmosphere should begin to stabilize after midnight, as east winds start to nocturnally surge. Gusty winds will be seen on the west slopes of the Franklins and Organs, as well as the plateau of southern Otero and Hudspeth counties. This push will surge 0.7-0.9 inches of PW all the way past the AZ/NM border tonight. East winds will start to weaken around sunrise Thursday. The ridge of high pressure aloft remains in place, so the influx of moisture will have no force to push it out of the area. This means a repeat of thunderstorm activity for Thursday afternoon as well. High temperatures will be a few degrees cooler, but still around 5 degrees above normal. Convective temperatures will easily be reached in the mountains. The environment remains similar, with slightly more chances for precipitation to reach the ground. Outflow boundaries will engulf the lower elevations in the late afternoon and evening hours, creating gusty and dusty conditions. && .LONG TERM... Thursday evening looks to be quite active, relatively speaking, across the Borderland. Models suggesting outflow boundaries may linger across the area within a weakly unstable atmosphere (across the lowlands). The HRRR paints a particularly active picture as far as thunderstorm coverage goes. These scattered storms should not be particularly strong, but lightning and brief gusty winds will be possible. Thereafter, high pressure dominates Friday through the weekend with temperatures approaching and likely eclipsing the mid 100s across the lowlands. A heat advisory will likely be needed this weekend. Additionally, remaining modest moisture/instability will continue the threat for isolated thunderstorms, mainly across the higher terrain. Into the early portions of next week, high pressure will shift east as energy aloft moves into the Rockies. Consequently, west and southwest winds will increase into the breezy to mildly breezy category, with a likely break in much of the thunderstorm activity. However, there are hints of moisture moving both west and north around the west periphery of the high pressure, focusing on the Continental Divide. As a result, shower and thunderstorm activity during the middle to potentially later portions of next week will be possible, particularly west of the Rio Grande, but this will be monitored. Ensemble guidance suggests the highest PWAT airmass will focus into AZ, but we'll have to see how much of that deliciously moist airmass we can obtain in western NM. Given moisture increases with southeast winds mid to late week, temperatures should decrease by a few degrees, from perhaps the low to mid 100s to around 100, or the upper 90s. && .AVIATION...18Z TAF CYCLE NE push have veered winds to 050-110 for KTCS. Westerly winds AOB 15kts for KELP/KDMN/KLRU with gusts up to 25 will continue through 00Z. Afternoon mountain convection will fill skies in the afternoon with cigs SCT080-100 and BKN200. There is a chance for VCTS for all sites after 22Z, but it depends on where storms develop through the day. As of now KTCS has the best chance for seeing VCTS/SH. Outflows from storms could bring BLDU and gusty winds to impacted terminals. Winds will shift NE/E for all terminals after 00Z. Gusty winds are possible during its passage, especially over far west TX. && .FIRE WEATHER... East winds will push more moisture into the region today, creating scattered afternoon thunderstorm chances for most of the area. Higher terrain areas east of the Rio Grande valley will see the best chances for the strongest thunderstorms and wetting rains at the surface today and tomorrow afternoon. Thunderstorms will also build over the higher terrain of the Gila Region, but will have a harder time saturating the column. This means dry lightning threats, and gusty outflow winds will be seen with storms that do form west of the Rio Grande Valley. Outflow winds will rush through the lowlands this evening and tonight, until finally the atmosphere will stabilize after midnight. Moderately gusty east winds will surge west after midnight, with the strongest winds on the west slopes of the Franklins and Organs, as well as the plateau of southern Otero and Hudspeth counties. Winds will diminish around sunrise, with another round of thunderstorm chances Thursday and Friday afternoon. Temperatures will remain hot through early next week, with high temperatures reaching to 5 to 10 degrees above normal. The moisture will hang around through early next week under a ridge of high pressure, keeping overnight recoveries healthy. However, warm temperatures and high mixing heights in the afternoon will bring min RH values back down to below 15% almost every day. Critical fire weather conditions could return early next week, as models hint at the next upper level trough dipping down to the southwest. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 101 73 103 / 10 10 10 0 Sierra Blanca 68 94 69 97 / 20 0 0 0 Las Cruces 69 100 70 103 / 10 10 10 0 Alamogordo 65 98 67 101 / 20 20 10 0 Cloudcroft 50 75 54 78 / 30 60 20 20 Truth or Consequences 69 97 70 101 / 10 20 20 0 Silver City 66 91 67 95 / 0 30 20 0 Deming 67 99 66 103 / 0 10 10 0 Lordsburg 68 98 67 101 / 0 10 20 0 West El Paso Metro 73 100 74 103 / 10 10 20 0 Dell City 63 98 66 101 / 20 0 0 0 Fort Hancock 69 102 69 104 / 20 0 10 0 Loma Linda 68 93 69 96 / 20 10 10 0 Fabens 71 102 70 103 / 10 10 10 0 Santa Teresa 69 99 69 101 / 10 10 20 0 White Sands HQ 74 98 75 101 / 10 20 20 0 Jornada Range 67 97 68 101 / 20 20 20 0 Hatch 68 98 69 102 / 10 20 10 0 Columbus 71 99 70 102 / 10 10 10 0 Orogrande 69 99 69 101 / 10 10 10 0 Mayhill 54 84 58 88 / 30 50 10 10 Mescalero 53 85 57 89 / 30 50 20 10 Timberon 56 83 58 86 / 20 40 10 10 Winston 59 91 61 95 / 20 40 20 0 Hillsboro 66 94 69 98 / 10 30 20 0 Spaceport 66 96 67 101 / 20 20 20 0 Lake Roberts 59 92 59 96 / 10 40 10 10 Hurley 62 96 63 99 / 0 20 20 0 Cliff 53 101 54 104 / 0 20 10 0 Mule Creek 63 93 64 97 / 0 30 0 0 Faywood 64 94 66 98 / 10 20 10 0 Animas 67 99 65 101 / 10 20 10 0 Hachita 66 97 66 101 / 10 20 10 0 Antelope Wells 67 96 65 99 / 20 30 20 0 Cloverdale 66 93 65 95 / 20 30 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 31-Dhuyvetter/35-DeLizio/31
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1143 AM MDT Wed Jun 8 2022 NMZ401-404>407-409>413-TXZ418-419-091745- Upper Gila River Valley-Southwest Desert/Lower Gila River Valley- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- Western El Paso County-Eastern/Central El Paso County- 1143 AM MDT Wed Jun 8 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures in the afternoon, with the potential for gust winds and blowing dust as outflows race across the low lands this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Temperatures a bit lower Wednesday through Friday then dangerous heat developing Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation not needed. NMZ402-403-408-414>417-TXZ420>424-091745- Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1143 AM MDT Wed Jun 8 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms over the mountains and Hudspeth County this afternoon, with gusty winds and small hail being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms over the mountains and Hudspeth County Thursday. Temperatures a bit lower Wednesday through Friday then dangerous heat developing Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Please contact the office if you witness wind damage or hail.
Special Weather Statement
National Weather Service El Paso TX
331 PM MDT Wed Jun 8 2022
TXZ420-423-082215-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
331 PM MDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northwestern
Hudspeth County through 415 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Cornudas, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Hudspeth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3159 10562 3144 10585 3151 10597 3165 10598
3177 10573
TIME...MOT...LOC 2131Z 144DEG 6KT 3161 10574
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
434 PM MDT Wed Jun 8 2022
NMZ408-409-082315-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
434 PM MDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of north central Sierra
County through 515 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of City of Elephant Butte, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cuchillo, Truth or Consequences, City of Elephant Butte, Rock House,
North Monticello Point, Alamosa Canyon, Williamsburg, Elephant Butte
Lake, Lost Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands and South Monticello Campground.
This includes Interstate 25 in New Mexico between mile markers 70
and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Elephant Butte Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3348 10674 3324 10687 3309 10727 3327 10743
3348 10728
TIME...MOT...LOC 2233Z 304DEG 11KT 3328 10721
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
449 PM MDT Wed Jun 8 2022
TXZ419-420-082315-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
449 PM MDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of north central El
Paso County through 515 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Far East El Paso, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East El Paso, Far East El Paso, Homestead Meadows, Fort Bliss
Northeast, Montana Vista and Biggs Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3178 10612 3172 10632 3188 10639 3194 10628
3190 10614
TIME...MOT...LOC 2249Z 165DEG 6KT 3181 10623
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
516 PM MDT Wed Jun 8 2022
NMZ411-413-TXZ418-419-082345-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
516 PM MDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southeastern Dona
Ana and northwestern El Paso Counties through 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm over
Northeast El Paso, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northeast El Paso, Chaparral, Anthony Gap, Biggs Field, Fort Bliss
Northeast and Franklin Mountains State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3186 10635 3183 10648 3204 10655 3204 10638
3200 10638
TIME...MOT...LOC 2316Z 163DEG 5KT 3192 10643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
546 PM MDT Wed Jun 8 2022
NMZ411-413-090015-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
546 PM MDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southeastern Dona
Ana and northwestern El Paso Counties through 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chaparral, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chaparral, Anthony Gap and High Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3224 10638 3200 10638 3200 10656 3220 10664
TIME...MOT...LOC 2345Z 170DEG 13KT 3202 10644
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
617 PM MDT Wed Jun 8 2022
NMZ409-412-090100-
Central Tularosa Basin NM-Sierra County Lakes NM-
617 PM MDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northeastern Sierra
County through 700 PM MDT...
At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Northrup Landing. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salinas Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3312 10639 3306 10663 3329 10675 3336 10639
TIME...MOT...LOC 0017Z 160DEG 4KT 3317 10648
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DENNHARDTThe Holloman AFB radar (KHDX), 108 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
The KTCS ASOS reported a peak gust of 62 mph.
Reported at the ABCI Mesonet station on the White Sands Missile Range.
Reported at San Augustin Pass Mesonet site.
Recorded at the Salt Creek Mesonet site on the White Sands Missile Range.
Reported at Tula Mesonet site on the White Sands Missile Range.
Recorded at the Holloman Air Force Base AWOS.
Reported by LC-32 Mesonet site on the White Sands Missile Range.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038013, 1038012, 1038014, 1038016, 1038015, 1038018, 1038017, 1038019, 1038020.